Thyroid Disorders Community
Missing doses of Synthroid - Total Thyroidectomy
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Missing doses of Synthroid - Total Thyroidectomy

I have been on Synthroid for 19 months now.  I take 175mcg following a TT for cancer.  On and off during this time I have missed doses of my meds with no noticable affects.  However, over the summer that has changed.  I've gone about three times with missing more than one dose in a row - the most was 3 days (out of town).  While I don't seem to have mood or sleep problems/changes, I do have terrible joint pain in my knees along with muscle pain in my legs (as though I walked several miles) and I've started having what feels like tendon or ligament pain in my right hip.  This past Jan I was diagnosed with moderate to severe arthritis in my right knee.

I'm wondering if this is from missing the meds - it is at least coincidental - and, if so, how can it happen so fast?  The symptoms disappear within days of taking regular meds.

Thanks for any help you can give.

Cathy
Related Discussions
155 Comments Post a Comment
Blank
Avatar_f_tn
Synthroid is a T4 med.  It has to build up in your body over several weeks (and likewise takes several weeks to decline significantly).  Missing a dose, or even three, will affect your free T3 and free T4 levels slightly and temporarily, but it does not impact your FT4 level that quickly.  Do you have your latest FT3 and FT4 results (and their reference ranges) along with TSH?  My guess is that you need a meds increase and that your pain is from being generally undertreated and not from missing a couple of doses here and there.  
Blank
Avatar_n_tn
Thanks for the advice.  I don't have current levels as I haven't been tested in a few months.  I really don't think I'm on too low of a dose as I take 175mcg daily.  My TSH at last check was .02.  Since I've had cancer this is a level I need to stay at but any lower (I've been lower) and I have heart palpatations, ticks, etc, showing that it would be dangerous to my health to stay at a lower level.  

You referred to it taking several weeks to get your levels up once you miss doses but I don't think thats completely accurate.  When I was on 200 mcg and too high, I simply had to stop taking them for 3 days and then start the lower dose.  The side effects of the high dose subsided within the 3 days.  The half life of Synthroid/Levothyroxine is such that while it takes time to build, it quickly dissipates in your blood - hence the need for daily dosing.

Cathy
Blank
Avatar_f_tn
You should probably have FT3, FT4 and TSH as soon as convenient.  It will help you sort out what's going on.

I have been overmedicated and had the same experience as you.  My endo advised me to stop all meds for three days, then resume my former dose.  The hyper symptoms were not quite gone in three days, but they did subside completely after ten days or two weeks, even though I had resumed the lower dose after three.  I know my FT3 and FT4 were not down to pre-increase levels after the three days off.  I am very sensitive to levo changes.

I think the longer you are overmedicated (and thus the higher your levo raises your FT3 and FT4), the longer it takes to compensate and get the levels back down.  I had stuck out my overmedicated state for a few weeks hoping the symptoms would subside after I got used to the new dose, but they didn't (and I had only increased from 75 to 81.5 mcg!).

T4 is the storage form of the thyroid hormones, and it stays in your blood for a relatively long time (compared to T3).  I recently read an article whose author stated that we could all probably take our levo just once a week (7 X the daily dose) because of its stability.  I'm not advocating this in any way, and it would scare me to death, but I found it an interesting concept.  I know that most of us realize that the weekly dose is the important factor.  Many people alternate dosages every other day (as directed by doctor) or throw in an extra dose once a week to get their levels right.

So, I maintain that if you miss one dose, or even three, but are consistently taking your meds around those misses, you affect your levels very little, and the affect will disappear after a few days.  

  
Blank
Avatar_f_tn
I recently had Hyper symptoms and went for labs which showed my FT3 and FT4 to be higher than normal (stress related).
I stopped my thyroxin for 4 days and felt like a million dollars.
But by the 4th day, the coldness feeling and the aches started to creep back in so went back on them at a lower dose (12.5mcg less) .
By the 2nd day of being back on them, I was doing good.
Depending on each individual person...I think if you are drug sensitive, then it is only a matter of days that you feel different if you stop/start them.
Ive been back on mine now for 3 weeks at a lower dose and feel good...no hot sweats, no heart racing and no anxiety (which is the major killer for me lol)
I can handle other symptoms but not the anxiety lol.
Blank
Avatar_n_tn
Thanks for all the advice.  I guess everyone is different.  I appreciate both of you taking the time to respond.  I'll be sure and get my blood work done again and I am going to have to start keeping a diary of things since something strange is definately going on.

Thanks again,
Cathy
Blank
168348_tn?1379360675
Also, perhaps, see if they will test your Vitamin D levels. When mine got back up to normal I felt so much better.  I had every hypo symptom you can think of and was from severe Vit D deficiency.

C~
Blank
1598709_tn?1297445660
I feel like ive been on a 5 day bender and just recovering, extreme exhaustion, irritability - I literally want to crawl under my desk and sleep.  Im starting to think my dose is too low because missing one dose shouldnt wreak such havoc on my body.  Had a thyroid abalation in june of 2010 - presently taking 125 mcg, but i dont think its enought.
Blank
Avatar_f_tn
It sounds like your dose may not be sufficient.  Have you had recent lab work?  If so, please post the results along with the reference ranges, which vary lab to lab and have to come from your own lab report.  If you post those, we can comment more specifically.
Blank
Avatar_f_tn
I have been on thyroid medication for about 17 years.  Right now I am taking 0.15mg of Levothyroxine Sodium (1 a day).  I don't know how I managed to miss any doses because I'm usually very good with taking my meds, However I manage to miss taking my Levothyroxine for 3-4 weeks.  I had a lot of strange symptoms: muscle aches and pains, particularly in my calves,  lower back, shoulders and neck.  I"ve had severe headaches, and puffed up around my eyes, face and neck (throat).

I am back on the medication now (it's been 2 days), and have not seen a change.  I wondering if all of these symptoms are due to missing my thyroid meds for so long.
Blank
Avatar_f_tn
I have been on thyroid medication for about 17 years.  Right now I am taking 0.15mg of Levothyroxine Sodium (1 a day).  I don't know how I managed to miss any doses because I'm usually very good with taking my meds, However I manage to miss taking my Levothyroxine for 3-4 weeks.  I had a lot of strange symptoms: muscle aches and pains, particularly in my calves,  lower back, shoulders and neck.  I"ve had severe headaches, and puffed up around my eyes, face and neck (throat).

I am back on the medication now (it's been 2 days), and have not seen a change.  I wondering if all of these symptoms are due to missing my thyroid meds for so long.
Blank
Avatar_f_tn
Most likely, yes, all those symptoms are from missing your meds for so long.  

It takes levo 4-6 weeks to reach its potential in your blood.  It took your levels a while to fall before symptoms appeared when you weren't taking your meds.  It's now going to take about as long as you were off them for you to get back to where you were.  I wouldn't expect to see any big changes for a week or two, and it will probably be 3-4 before you're fully back to feeling the way you were before the meds hiatus.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
657231_tn?1390151580
Blank
rumpled
Northern, NJ
168348_tn?1379360675
Blank
ChitChatNine
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia